Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 47, NWS Burlington, VT

August 2, 2002Essex County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Aug 2, 2002, 3:21 PM EDT for Essex County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2002, 3:21 PM EDT (19:21 UTC)
Expired
Aug 2, 2002, 4:00 PM EDT
In force
39 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Essex County, NY

The radar

The Burlington radar (KCXX), 65 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WUUS51 KBTV 021921
SVRBTV
NYC031-022000-


BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
321 PM EDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESSEX COUNTY IN NEW YORK


* UNTIL 400 PM EDT

* AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES NORTHWEST OF SCHROON LAKE...MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SCHROON LAKE AROUND 400 PM EDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL.
SEEK INDOOR SHELTER...AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE WARNING.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:00 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 2, 2:00 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
200 PM EDT FRI AUG 2 2002

SMALL LINE OF THUNDERSTORMS HAS MOVED OUT OF SOUTH CENTRAL VERMONT
THIS AFTERNOON WITH ISOLATED TO SCATTERED CONVECTION NOTED ELSEWHERE
ACROSS THE FORECAST AREA.  SPOTTER IN TYSON VERMONT REPORTED .32
INCHES OF RAIN WITH A THUNDERSTORM...BUT NO WIND.  INSTABILITY HAS
MAXIMIZED ACROSS NORTHERN NEW YORK WHERE SOME SUNSHINE WAS ABLE TO
DEVELOP...BUT THE GREATEST INSTABILITY APPEARS TO BE SOUTH OF THE
FORECAST AREA WHERE A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED.
FEEL THAT SEVERE THREAT OVER OUR FORECAST AREA IS STILL LIMITED WITH
MAIN DYNAMICS WELL NORTH OF THE AREA AND BEST INSTABILITY SOUTH OF
THE AREA.  INSTABILITY WILL BE SUFFICIENT TO PRODUCE MORE CONVECTION
OVER THE FORECAST AREA AND WILL USE A REST OF THIS AFTERNOON TIME
PERIOD TO REFERENCE SCATTERED CONVECTION...MAINLY FROM THE CHAMPLAIN
VALLEY AND POINTS EAST.  WILL CONTINUE TO MENTION THE POSSIBILITY OF
STRONG GUSTY WINDS AND HEAVY DOWNPOURS AS STORMS WILL BE MORE PULSE
IN NATURE.

LATEST SURFACE ANALYSIS SHOWS COLD FRONT STILL BACK OVER THE EASTERN
GREAT LAKES/SOUTHEAST ONTARIO/WESTERN QUEBEC AS OF 18Z.  WITH UPPER
TROUGH LIFTING WELL NORTH OF THE FORECAST AREA...SOUTHERN PORTIONS
OF THE FRONT IS GETTING HUNG UP IN THE PARALLEL FLOW ALOFT.  AS A
RESULT...DO NOT EXPECT THE FRONT TO HAVE A STRONG PUSH INTO THE
FORECAST AREA TONIGHT.  SKIES WILL CLEAR OUT AND WITH LACK OF LOW
LEVEL DRYING...EXPECT PLENTY OF FOG TO DEVELOP LATER TONIGHT AND
WILL CONTINUE IN THE FORECAST.  LOWS WILL REMAIN IN THE 60S WITH THE
HIGHER DEW POINTS.

ON SATURDAY...STEEPENING LAPSE RATES WILL HELP ENHANCE THE POTENTIAL
FOR SOME SHALLOW CUMULUS TO DEVELOP...BUT PLENTY OF SUNSHINE SHOULD
STILL EXIST ONCE THE MORNING FOG BURNS OFF.  MIXED LAYER SHOWS
LITTLE IN THE WAY OF ANY WIND FROM MAINLY THE NORTHWEST.  LOW LEVEL
THICKNESS TRENDS SUGGEST HIGH TEMPERATURES SHOULD BE A FEW DEGREES
WARMER TODAY THAN YESTERDAY...SIMPLY FOR THE FACT THAT THERE WILL BE
MORE SUNSHINE THAN TODAY.

HIGH TEMPERATURES ON SUNDAY WILL BE A DEGREE OR TWO WARMER AS LOW
LEVEL THICKNESS VALUES INCREASE A BIT.  IN ADDITION...SOUTHERLY FLOW
WILL ALSO BEGIN TO DEVELOP IN ADVANCE OF APPROACHING UPPER LEVEL
TROUGH.  THIS TROUGH WILL NOT IMPACT THE FORECAST AREA UNTIL LATE
SUNDAY NIGHT AND MONDAY.  A COLD FRONT ASSOCIATED WITH THIS FEATURE
WILL MOVE THROUGH DURING THIS TIME AND WILL THEREFORE ADD A CHANCE
OF SHOWERS TO THE FORECAST.  THIS WORKS WELL WITH THE DAY SHIFT/S
CONCERN FOR MAYBE A NEED TO MENTION A CHANCE OF PRECIPITATION DURING
THIS TIME PERIOD.

THE MOST NOTICEABLE CHANGE TO THE LATTER PERIODS WILL BE THE
DEVELOPMENT OF A SHARP UPPER TROUGH OVER EASTERN CANADA BEGINNING ON
TUESDAY AND PERSISTING FOR A FEW DAYS.  STRONG COLD FRONT AND COLD
AIR ADVECTION BEHIND THE FRONT ON TUESDAY SUGGESTS HIGH TEMPERATURES
WILL ONLY BE IN THE 70S ON TUESDAY AND WEDNESDAY WITH A SLOW WARMING
TREND THEREAFTER.  WILL ALSO THE TUESDAY THROUGH FRIDAY PERIOD DRY
AS ANY PRECIPITATION WOULD BE CLOSELY TIED TO THE CENTER OF THE
UPPER TROUGH AND ITS COLD POOL.

WORK ZONES UNDER ALBWRKCWF BY 300 PM.

EVENSON

.BTV...NONE.

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.